This information is intended for use by health professionals

1. Name of the medicinal product

Beechams Powders Capsules/Beechams Decongestant Plus With Paracetamol/Beechams Cold & Flu Capsules

2. Qualitative and quantitative composition

Active Constituents

Paracetamol

Caffeine

Phenylephrine Hydrochloride

mg / Capsule

300.00

25.00

5.00

3. Pharmaceutical form

Capsule

4. Clinical particulars
4.1 Therapeutic indications

Symptomatic relief of symptoms of influenza, feverishness, chills and colds including feverish colds.

The symptomatic relief of nasal congestion and difficult breathing arising from this, sinusitis and its associated pain, acute nasal catarrh.

4.2 Posology and method of administration

Recommended Dose and Dosage Schedule

Adults (including elderly) and children aged 16 years and over:

2 capsules every 4 to 6 hours as required, but no more than 12 capsules in any 24 hours.

Do not take continuously for more than 7 days without medical advice

Children under 16 years of age

Not to be given under the age of 16

4.3 Contraindications

Concomitant use of other sympathomimetic decongestants

Phaeochromocytoma

Closed angle glaucoma

Known hypersensitivity to paracetamol or any of the other ingredients. Hepatic or severe renal impairment, hypertension, hyperthyroidism, diabetes, and heart disease.

Patients taking tricyclic antidepressants, or beta blocking drugs and those who are taking or who have taken within the last two weeks monoamine oxidase inhibitors (see section 4.5).

4.4 Special warnings and precautions for use

Medical advice should be sought before using this product in patients with these conditions:

An enlargement of the prostate gland

Occlusive vascular disease (e.g. Raynaud's phenomenon)

Cardiovascular disease

This product should not be used by patients taking other sympathomimetics (such as decongestants, appetite suppressants and amphetamine-like psychostimulants) (see interactions).

Excessive intake of caffeine (e.g. coffee, tea and some canned drinks) should be avoided while taking this product.

Keep out of the reach and sight of children

Contains Paracetamol

Do not exceed the stated dose

If symptoms persist consult your doctor

If you are under the care of your doctor or receiving prescribed medicines consult your doctor before taking this product.

Do not take other flu, cold or decongestant medicines or other paracetamol-containing medicines, with this product.

Care is advised in the administration of paracetamol to patients with renal or hepatic impairment. The hazard of overdose is greater in those with non-cirrhotic alcoholic liver disease.

Special Label Warnings

Do not take with any other paracetamol-containing products. Do not take with other flu, cold or decongestant products.

Immediate medical advice should be sought in the event of an overdose, even if you feel well.

Special Leaflet Warnings

Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage.

4.5 Interaction with other medicinal products and other forms of interaction

Enzyme-inducing drugs may increase hepatic damage, as does excessive intake of alcohol. The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by colestyramine. These interactions are considered to be of unlikely clinical significance in acute usage at the dosage regimen proposed.

Medical advice should be sought before taking paracetamol-caffeine phenylephrine in combination with the following drugs:

Monoamine oxidase inhibitors (including moclobemide)

Hypertensive interactions occur between sympathomimetic amines such as phenylephrine and monoamine Oxidase inhibitors (see contraindications).

Sympathomimetic amines

Concomitant use of phenylephrine with other sympathomimetics amines can increase the risk of cardiovascular side effects (see warnings and precautions).

Beta-blockers and other antihypertensives (including debrisoquine, guanethidine, reserpine, methyldopa)

Phenylephrine may reduce the efficacy of beta-blocking drugs and antihypertensive drugs. The risk of hypertension and other cardiovascular side effects may be increased (see contraindications).

Tricyclic antidepressants (eg amitriptyline)

May increase the risk of cardiovascular side effects with phenylephrine (see contraindications).

Digoxin and cardiac glycosides

Concimitant use of phenylephrine with digoxin or cardiac glycosides may increase the ris of irregular heartbeat or heart attack.

Ergot alkaloids

(ergotamine and methylsergide) increased risk of ergotism

Warfarin and other coumarins

The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with an increased risk of bleeding; occasional doses have no significant effect.

4.6 Pregnancy and lactation

This product is not recommended for use in pregnancy due to the phenylephrine and caffeine content. There is a potential increased risk of lower birth weight and spontaneous abortion associated with caffeine consumption during pregnancy.

This product should not be used while breast-feeding without medical advice.

Caffeine in breast milk may have a stimulating effect on breast-fed infants.

Phenylephrine may be excreted in breast milk.

4.7 Effects on ability to drive and use machines

Patients should be advised not to drive or operate machinery if affected by dizziness.

4.8 Undesirable effects

Adverse events of paracetamol from historical clinical trial data are both infrequent and from small patient exposure. Accordingly, events reported from extensive post-marketing experience at therapeutic/labelled dose and considered attributable are tabulated below by system class. The frequency of these adverse events is not known (cannot be estimated from available data).

Paracetamol

Body System

Undesirable effect

Blood and lymphatic system disorders

Thrombocytopenia

Agranulocytosis

These are not necessarily causally related to paracetamol.

Immune system disorders

Anaphylaxis

Cutaneous hypersensitivity reactions including skin rashes, angiodema and Stevens Johnson syndrome, toxic epidermal necrolysis

Respiratory, thoracic and mediastinal disorders

Bromchospasm*

Hepatobiliary disorders

Hepatic dysfunction

* There have been cases of bronchospasm with paracetamol, but these are more likely in asthmatics sensitive to aspirin or other NSAIDs.

Caffeine

Adverse reactions identified through post-marketing use with caffeine are listed below. The frequency of these reactions is unknown.

Central Nervous system

Nervousness and anxiety

Irritability, Restlessness and Excitability

Dizziness

When the recommended paracetamol-caffeine dosing regimen is combined with dietary caffeine intake, the resulting higher dose of caffeine may increase the potential for caffeine-related adverse effects such as insomnia, restlessness, anxiety, irritability, headaches, gastrointestinal disturbances and palpitations.

Phenylephrine

The following adverse events have been observed in clinical trials with phenylephrine and may therefore represent the most commonly occurring adverse events.

Body System

Undesirable effect

Psychiatric disorders

Nervousness

Nervous system disorders

Headache, dizziness, insomnia

Cardiac disorders

Increased blood pressure

Gastrointestinal disorders

Nausea, vomiting, diarrhoea

Adverse reactions identified during post-marketing use are listed below. The frequency of these reactions is unknown.

Eye disorders

Mydriasis, acute angle closure glaucoma, most likely to occur in those with closed angle glaucoma

Cardiac disorders

Tachycardia, palpitations

Skin and subcutaneous disorders

Allergic reactions (e.g. rash, urticaria, allergic dermatitis).

Hypersensitivity reactions – including that cross-sensitivity may occur with other sympathomimetics

Renal and urinary disorders

Dysuria, urinary retention. This is most likely to occur in those with bladder outlet obstruction, such as prostatic hypertrophy.

4.9 Overdose

Paracetamol

Liver damage is possible in adults who have taken 10g or more of paracetamol. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).

Risk factors:

If the patient

a, Is on long term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.

Or

b, Regularly consumes ethanol in excess of recommended amounts.

Or

c, Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.

Symptoms:

Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.

Management:

Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.

Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.

Caffeine

Symptoms and signs

Overdose of caffeine may result in epigastric pain, vomiting, diurese, tachycardia or cardiac arrhythmia, CNS stimulation (insomnia, restlessness, excitement, agitation, jitteriness, tremors and convulsions).

It must be noted that for clinically significant symptoms of caffeine overdose to occur with this product, the amount ingested would be associated with serious paracetamol-related liver toxicity.

Treatment

No specific antidote is available, but supportive measures may be used.

Phenylephrine

Symptoms and signs

Phenylephrine overdosage is likely to result in effects similar to those listed under adverse reactions. Additional symptoms may include hypertension, and possibly reflex bradycardia. In severe cases confusion, hallucinations, seizures and arrhythmias may occur. However the amount required to produce serious phenylephrine toxicity would be greater than that required to cause paracetamol-related liver toxicity.

Treatment

Treatment should be as clinically appropriate. Severe hypertension may need to be treated with alpha blocking drugs such as phentolamine.

5. Pharmacological properties
5.1 Pharmacodynamic properties

Paracetamol: An analgesic and antipyretic.

Caffeine: A mild stimulant

Phenylephrine hydrochloride: A sympathomimetic decongestant.

The active ingredients are not known to cause sedation.

5.2 Pharmacokinetic properties

Paracetamol: is readily absorbed from the gastrointestinal tract. It is metabolised in the liver and excreted in the urine, mainly as glucoronide and sulphate conjugates.

Caffeine: is absorbed readily after oral administration, maximal plasma concentrations are achieved within one hour and the plasma half-life is about 3.5 hours. 65-80% of administered caffeine is excreted in the urine as 1-methyluric acid and 1-methylxanthine.

Phenylephrine Hydrochloride: is irregularly absorbed from the gastrointestinal tract and undergoes first-pass metabolism by monoamine oxidase in the gut and liver; orally administered phenylephrine thus has reduced bioavailability. It is excreted in the urine almost entirely as the sulphate conjugate.

5.3 Preclinical safety data

Pre-clinical safety data on these active ingredients in the literature have not revealed any pertinent and conclusive findings which are of relevance to the recommended dosage and use of the product and which have not already been mentioned elsewhere in this Summary.

The toxicity of paracetamol has been extensively studied in numerous animal species. Pre-clinical studies in rats and mice have indicated single dose oral LD50 values of 3.7 g/kg and 338 mg/kg, respectively. Chronic toxicity in these species at large multiples of the human therapeutic dose, occurs as degeneration and necrosis of hepatic, renal and lymphoid tissue, and blood count changes. The metabolites believed responsible for these effects have also been demonstrated in man. Paracetamol should not, therefore, be taken for long periods of time, and in excessive doses. At normal therapeutic doses, paracetamol is not associated with genotoxic or carcinogenic risk. There is no evidence of embryo-or foetus-toxicity from paracetamol in animal studies.

6. Pharmaceutical particulars
6.1 List of excipients

Lactose

Colloidal silica

Dimeticone

Shell capsule (G dye/100g capsule part)

Amaranth (E123)

Erthyrosine (E127)

Sunset yellow (E110)

Titanium dioxide (E171)

Gelatin

Shell body (G dye/100G capsule part)

Gelatin

Titanium dioxide (E171)

6.2 Incompatibilities

None known

6.3 Shelf life

Two years

6.4 Special precautions for storage

Store below 25°C. Store in the original package in order to protect from moisture.

6.5 Nature and contents of container

Opaque blisters of polyvinyl chloride (PVC)/polyvinylidene chloride (PVdC) backed with aluminium foil. Ten or 16 capsules are blistered and packed into boxboard cartons.

6.6 Special precautions for disposal and other handling

Not applicable

7. Marketing authorisation holder

GlaxoSmithKline Consumer Healthcare (UK) Trading Limited,

980 Great West Road

Brentford

Middlesex

TW8 9GS

United Kingdom

8. Marketing authorisation number(s)

PL 44673/0018

9. Date of first authorisation/renewal of the authorisation

1.7.82 / 1.7.97

10. Date of revision of the text

05/06/2017